Alert archive / Ohio / Flash Flood Watches in 2014
Flash Flood Watch 4, NWS Cleveland, OH
NWS Cleveland, OH issued this flash flood watch at Jul 27, 2014, 7:08 PM EDT for Crawford County, Erie County, Pennsylvania; 5 counties in Ohio. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2014, 7:08 PM EDT (23:08 UTC)
- Expired
- Jul 28, 2014, 11:45 AM EDT
- In force
- 17 hr
- Issued by
- NWS Cleveland, OH
- Flood severity
- None
Counties Ashtabula County, OH, Cuyahoga County, OH, Geauga County, OH, Lake County, OH, Trumbull County, OH, Crawford County, PA, Erie County, PA
The radar
The Cleveland radar (KCLE), 90 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
285 WGUS61 KCLE 272308 FFACLE URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE CLEVELAND OH 708 PM EDT SUN JUL 27 2014 OHZ011>014-023-089-PAZ001>003-280715- /O.NEW.KCLE.FF.A.0004.140727T2308Z-140728T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-TRUMBULL- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- INCLUDING THE CITIES OF...CLEVELAND...MENTOR...CHARDON... JEFFERSON...WARREN...ASHTABULA...ERIE...EDINBORO...MEADVILLE 708 PM EDT SUN JUL 27 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST OHIO...ASHTABULA INLAND...ASHTABULA LAKESHORE...CUYAHOGA... GEAUGA...LAKE AND TRUMBULL. IN NORTHWEST PENNSYLVANIA... CRAWFORD PA...NORTHERN ERIE AND SOUTHERN ERIE. * THROUGH MONDAY AFTERNOON * AN AREA OF LOW PRESSURE AND A POTENT UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS LAKE ERIE TONIGHT AND EARLY MONDAY. THIS STORM SYSTEM HAS THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL ACROSS PORTIONS OF NORTHEASTERN OHIO AND NORTHWESTERN PENNSYLVANIA. AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL IS POSSIBLE IN ADDITION TO THE HEAVY RAINFALL THAT FELL EARLIER TODAY. LAKE ERIE WILL HELP ENHANCE THE RAINFALL AND RAINFALL RATES COULD APPROACH TWO INCHES PER HOUR. * EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY PRODUCE FLOODING IN POOR DRAINAGE AND LOW LYING AREAS. IF MORE WIDESPREAD RAINFALL AMOUNTS REACH 2 INCHES FLOODING WILL ALSO BE POSSIBLE ALONG SOME OF THE AREA RIVERS AND CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS ALONG RIVERS AND CREEKS. IF YOU ARE IN THE WATCH AREA YOU SHOULD MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. STAY TUNED TO WEATHER RADIO FOR FURTHER UPDATES. && $$ KUBINA
2 follow-up statements
451 WGUS61 KCLE 280838 FFACLE FLOOD WATCH NATIONAL WEATHER SERVICE CLEVELAND OH 438 AM EDT MON JUL 28 2014 OHZ011>014-023-089-PAZ001>003-281645- /O.CON.KCLE.FF.A.0004.000000T0000Z-140728T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-TRUMBULL- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- INCLUDING THE CITIES OF...CLEVELAND...MENTOR...CHARDON... JEFFERSON...WARREN...ASHTABULA...ERIE...EDINBORO...MEADVILLE 438 AM EDT MON JUL 28 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA... INCLUDING THE FOLLOWING AREAS...IN NORTHEAST OHIO...ASHTABULA INLAND...ASHTABULA LAKESHORE...CUYAHOGA...GEAUGA...LAKE AND TRUMBULL. IN NORTHWEST PENNSYLVANIA...CRAWFORD PA...NORTHERN ERIE AND SOUTHERN ERIE. * UNTIL 4 PM EDT THIS AFTERNOON * AN UPPER LEVEL TROUGH WILL REMAIN IN PLACE OVER THE GREAT LAKES TODAY AS A PIECE OF JET ENERGY ROTATES THROUGH IT. AS COOLER AIR ALOFT MOVES OVER THE RELATIVELY WARM WATERS OF LAKE ERIE IT WILL HELP TO ENHANCE THE RAINFALL THAT DEVELOPS. IF A BAND OF SHOWERS AND THUNDERSTORMS CAN SET UP OVER A REGION IT COULD LEAD TO FLOODING. MOST LOCATIONS WILL ONLY SEE AN ADDITIONAL QUARTER TO HALF AN INCH WITH LOCALLY HIGHER AMOUNTS POSSIBLE. * EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY PRODUCE FLOODING IN POOR DRAINAGE AND LOW LYING AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS ALONG RIVERS AND CREEKS. IF YOU ARE IN THE WATCH AREA YOU SHOULD MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. STAY TUNED TO WEATHER RADIO FOR FURTHER UPDATES. && $$
278 WGUS61 KCLE 281545 FFACLE FLOOD WATCH NATIONAL WEATHER SERVICE CLEVELAND OH 1145 AM EDT MON JUL 28 2014 OHZ011>014-023-089-PAZ001>003-281645- /O.CAN.KCLE.FF.A.0004.000000T0000Z-140728T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-TRUMBULL- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- INCLUDING THE CITIES OF...CLEVELAND...MENTOR...CHARDON... JEFFERSON...WARREN...ASHTABULA...ERIE...EDINBORO...MEADVILLE 1145 AM EDT MON JUL 28 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA HAS BEEN CANCELLED. WHILE SHOWERS ARE EXPECTED THROUGH THE AFTERNOON...THEY ARE NOT EXPECTED TO HE HEAVY ENOUGH TO PRODUCE FLASH FLOODING. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this flash flood watch went out at Jul 27, 6:36 PM EDT, 32 minutes earlier.
Area forecast discussion, Jul 27, 6:36 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 636 PM EDT SUN JUL 27 2014 .SYNOPSIS... A LOW NEAR DETROIT WILL MOVE INTO NEW ENGLAND THROUGH MONDAY THEN DRIFT NORTH INTO EASTERN CANADA BY THE MIDDLE OF THE WEEK. HIGH PRESSURE OVER THE PLAINS WILL SPREAD UP THE OHIO VALLEY THURSDAY THEN REMAIN OVER THE AREA INTO THE WEEKEND WHILE UPPER LEVEL LOW PRESSURE IS STALLED OVER THE REGION. && .NEAR TERM /THROUGH MONDAY/... THE SURFACE LOW HAS MOVED OVER THE WEST END OF THE LAKE. WILL HOLD ON AN UPDATE FOR ANOTHER HOUR OR SO AND THEN WILL START TRIMMING THE WATCH BACK. WILL HAVE TO WATCH THE ACTIVITY MOVING OVER WESTERN LAKE ERIE AS IT COMES ONSHORE IN NE OH AND NW PA. PREVIOUS...A VIGOROUS S/W TROUGH WILL MOVE ESE ACROSS THE CWA TONIGHT. STRONG DYNAMICS WITH THE TROUGH WILL ACT ON UNSTABLE AIR TO LIKELY PRODUCE NUMEROUS STRONG TO SEVERE STORMS...ISOLATED TORNADOES ARE EVEN POSSIBLE. RAIN MAY BE LOCALLY HEAVY...SO SOME LOCATIONS THAT SEE REPEAT TSRA IN A SHORT PERIOD OF TIME COULD START TO SEE SOME FLOODING ISSUES BUT DRY WEATHER OVER MOST OF THE PAST WEEK SHOULD MEAN ANY FLOODING WILL BE ISOLATED. GENERAL AREA OF BIGGEST CONCERN FOR FLOODING WILL BE THE SNOWBELT WHERE WRAP SHRA WILL BE MOST CONCENTRATED FOR THE LATTER PART OF THE NIGHT THRU MON MORNING. COOLER AIR MOVING IN FROM THE NW DURING THE SECOND HALF OF THE NIGHT SHOULD START TO STABILIZE THE AIRMASS TO END THE THUNDER THREAT FROM WEST TO EAST. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... WRAP SHRA ARE SHOWN TO AFFECT THE SNOWBELT AREA IN THE MORNING BECOMING LESS NUMEROUS DURING THE DAY AS THE S/W MOVES OFF TO THE EAST TAKING THE DEEPER MOISTURE OUT OF THE AREA. A LITTLE THUNDER IS POSSIBLE MONDAY BUT MOST PLACES SHOULD JUST SEE SHRA SO WILL CONTINUE TO NOT MENTION TSRA. TEMPS WILL BE NOTICEABLY COOLER MON WITH HIGHS MOSTLY FROM THE UPPER 60S TO LOWER 70S. MARGINAL LAKE EFFECT CONDITIONS MAY ALLOW A FEW SHRA TO HANG AROUND IN THE SNOWBELT MON NIGHT INTO TUE MORNING. LATER TUE...ANOTHER UPPER S/W DROPS INTO THE AREA SHARPENING THE MAIN TROUGH WHILE INDUCING A SURFACE TROUGH. THERE SHOULD BE AN OVERALL PICKUP IN SCT SHRA LATER TUE INTO TUE NIGHT. WILL MAKE THE THREAT FOR SHRA MORE WIDESPREAD ACROSS THE CWA AND CONTINUE THIS THRU WED AS ANOTHER OF A SERIES OF S/W'S WILL DIVE INTO THE MAIN TROUGH TO KEEP IT OVER THE AREA. TEMPS TUE AND WED WILL STAY BELOW NORMAL && .LONG TERM /THURSDAY THROUGH SUNDAY/... HARD TO GET TOO SPECIFIC IN THE LONG TERM PORTION OF THE FORECAST. THE TROUGH ALOFT IS PROGGED TO DEEPEN MID WEEK AND THEN LINGER. THE GFS HAS BACKED AWAY FROM THE PREVIOUS SOLUTION OF A LONG LASTING CLOSED LOW BUT ALL OF THE MODELS MAINTAINS AN UNSEASONABLY DEEP TROUGH OVER THE GREAT LAKES THROUGH NEXT WEEKEND AND BEYOND. IT WILL BE DIFFICULT TO PICK OUT A DAY WITH NO CHANCE OF SHOWERS...PERHAPS AT NIGHT WHEN CONVECTIVE PROCESSES DIMINISH. NOT GOING TO GO WITH ANYTHING MORE THAN A "CHANCE" OF SHOWERS AT THIS POINT GIVEN THE LACK OF DETAILS ALTHOUGH AT SOME POINT A TROUGH OR SHORT WAVE WILL ROTATE THROUGH AND THERE WILL LIKELY BE MORE ORGANIZED ACTIVITY. TEMPERATURES WILL DEPEND A LOT ON THE AMOUNT OF CLOUDS AND SHOWERS BUT THE PATTERN SHOULD BRING TEMPERATURES AT LEAST A FEW DEGREES BELOW NORMAL AND PERHAPS AS MUCH AS 5 OR 6 DEGREES BELOW NORMAL. DEWPOINTS WILL LIKELY BEGIN TO CREEP UP JUST A BIT SO THE AIR MASS WILL LOOSE ITS CRISP AND COOL FEELING AND PROBABLY START TO GET A DAMP AND COOL FEELING. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... THUNDERSTORMS WILL CONTINUE TO EXPAND THIS AFTERNOON AND LIKELY MERGE INTO A LARGE CLUSTER OF SHOWERS AND STORMS BY EVENING ACROSS THE EASTERN GREAT LAKES. WIND DIRECTION WILL BE TRICKY AT THE TAF FORECAST SITES DEPENDING ON THE OUTFLOW OF NEARBY THUNDERSTORMS BUT SHOULD EVENTUALLY BECOME NORTH TO NORTHWEST LATE TONIGHT AND MONDAY MORNING AS A COLD FRONT DROPS ACROSS THE AREA. CEILINGS WILL BECOME IFR AFTER THE FRONTAL PASSAGE. OUTLOOK...NON VFR IN SHOWERS TUESDAY THROUGH FRIDAY. && .MARINE... THE COLD FRONT SHOULD SLIDE ACROSS LAKE ERIE TONIGHT ALONG WITH A SURFACE LOW. IN THE MEAN TIME WE WILL HAVE OUTFLOW BOUNDARIES FROM THUNDERSTORMS OVER THE WESTERN AND CENTRAL BASIN OF THE LAKE SO THE WIND WILL BE VARIABLE AND PERHAPS GUSTY AT TIMES THIS EVENING. STILL NOT SURE EXACTLY WHERE THE SURFACE LOW WILL TRACK...PROBABLY ACROSS EASTERN LAKE ERIE... SO THE WIND SHIFT MAY TAKE UNTIL EARLY MONDAY ON THE EAST END OF THE LAKE. SMALL CRAFT ADVISORIES WILL BE NEEDED MONDAY AS THE COLD ADVECTION INCREASES BEHIND THE COLD FRONT AND IT WILL NOT BE A GOOD DAY FOR RECREATIONAL BOATING. WATERSPOUTS ARE ALSO POSSIBLE MONDAY...PERHAPS INTO TUESDAY... AS THE AIR ALOFT WILL BE UNSEASONABLY COOL. A LARGE AREA OF HIGH PRESSURE OVER THE CENTRAL PORTION OF THE COUNTRY WILL TAKE ALL WEEK TO MOVE EAST AS THE TROUGH ALOFT DEEPENS. THE END RESULT WILL BE A SURFACE FLOW VARYING FROM SOUTHWEST TO NORTHWEST MUCH OF THE WEEK. EACH TROUGH OF LOW PRESSURE THAT CROSSES THE LAKE CAN RESULT IN A PERIOD OF HIGHER WINDS AND WAVES. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...ADAMS NEAR TERM...ADAMS/KUBINA SHORT TERM...ADAMS LONG TERM...KOSARIK AVIATION...KOSARIK MARINE...KOSARIK
Hazardous weather outlook, Jul 27, 5:02 AM EDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 502 AM EDT SUN JUL 27 2014 LEZ061-142>149-162>169-OHZ003-006>011-017>023-027>033-036>038-047- 281100- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA- SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE- STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- 502 AM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS TODAY AND THIS EVENING HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. A TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. OHZ012>014-089-PAZ001>003-281100- LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE- SOUTHERN ERIE-CRAWFORD PA- 502 AM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS TODAY AND THIS EVENING HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. A TORNADO IS POSSIBLE. TONIGHT HEAVY RAINFALL IS POSSIBLE. A FLOOD WATCH MAY BE NEEDED IF CONFIDENCE IN THE HEAVY RAINFALL THREAT INCREASES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. OUDEMAN
In the hours before
Local storm report, Jul 27, 6:16 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
616 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FLASH FLOOD MIDDLEFIELD 41.46N 81.08W
07/27/2014 GEAUGA OH TRAINED SPOTTER
NURSING HOME REPORTED TO HAVE MAJOR FLOODING. LOCAL FIRE
DEPARTMENT HAS 9 INCHES OF STANDING WATER INSIDE.
&&
JMAYERSThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 1:26 PM EDT | Severe Thunderstorm Warning | CLE | Marion, Morrow | 64 min |
| Jul 27, 2:06 PM EDT | Severe Thunderstorm Warning | CLE | Knox, Morrow | 54 min |
| Jul 27, 4:20 PM EDT | Areal Flood Advisory | CLE | Cuyahoga, Geauga, Lake | 3 hr |
| Jul 27, 5:04 PM EDT | Flash Flood Warning | CLE | Cuyahoga, Geauga | 4 hr |
| Jul 27, 5:42 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Jul 27, 7:13 PM EDT | Special Marine Warning | CLE | 77 min | |
| Jul 27, 7:57 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Lake, Lorain | 63 min |
Nearby
Flash Flood Watches in Ohio, 2014Flash Flood Watches in Pennsylvania, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.